Alert archive / Florida / Small Craft Advisories in 2014

Small Craft Advisory 19, NWS Key West, FL

March 28, 2014

NWS Key West, FL issued this small craft advisory at Mar 28, 2014, 11:53 PM EDT. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Mar 28, 2014, 11:53 PM EDT (03:53 UTC)
Expired
Mar 29, 2014, 4:57 AM EDT
In force
5 hr
Issued by
NWS Key West, FL

The text

As transmitted, in the capitals the NWS used until 2016.

653 
WHUS72 KKEY 290353
MWWKEY

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE KEY WEST FL
1153 PM EDT FRI MAR 28 2014

GMZ052>055-072>075-290900-
/O.NEW.KKEY.SC.Y.0019.140329T0353Z-140329T0900Z/
STRAITS OF FLORIDA FROM OCEAN REEF TO CRAIG KEY OUT 20 NM-
STRAITS OF FLORIDA FROM CRAIG KEY TO WEST END OF SEVEN MILE
BRIDGE OUT 20 NM-
STRAITS OF FLORIDA FROM WEST END OF SEVEN MILE BRIDGE TO SOUTH OF
HALFMOON SHOAL OUT 20 NM-
STRAITS OF FLORIDA FROM HALFMOON SHOAL TO 20 NM WEST OF DRY
TORTUGAS OUT 20 NM-
STRAITS OF FLORIDA FROM OCEAN REEF TO CRAIG KEY 20 TO 60 NM OUT-
STRAITS OF FLORIDA FROM CRAIG KEY TO WEST END OF SEVEN MILE
BRIDGE 20 TO 60 NM OUT-
STRAITS OF FLORIDA FROM WEST END OF SEVEN MILE BRIDGE TO SOUTH OF
HALFMOON SHOAL 20 TO 60 NM OUT-
STRAITS OF FLORIDA FROM HALFMOON SHOAL TO 20 NM WEST OF DRY
TORTUGAS 20 TO 60 NM OUT-
1153 PM EDT FRI MAR 28 2014

...SMALL CRAFT ADVISORY IN EFFECT...

THE NATIONAL WEATHER SERVICE IN KEY WEST HAS ISSUED A SMALL CRAFT
ADVISORY FOR THE FLORIDA STRAITS.

* WINDS AND WAVES...EAST TO SOUTHEAST WINDS WILL AVERAGE NEAR 20
  KNOTS...BUT DECREASE TO BETWEEN 15 AND 20 KNOTS LATE. SIGNIFICANT
  WAVE HEIGHTS AS HIGH AS 7 FEET IN THE GULF STREAM WILL SUBSIDE TO
  AROUND 6 FEET LATE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 20 TO 33 KNOTS...
AND/OR SEAS 7 FEET OR HIGHER...ARE EXPECTED TO PRODUCE HAZARDOUS
CONDITIONS FOR SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY
THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE
CONDITIONS.

&&

$$
1 follow-up statement
428 
WHUS72 KKEY 290857
MWWKEY

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE KEY WEST FL
457 AM EDT SAT MAR 29 2014

GMZ052>055-072>075-291000-
/O.CAN.KKEY.SC.Y.0019.000000T0000Z-140329T0900Z/
STRAITS OF FLORIDA FROM OCEAN REEF TO CRAIG KEY OUT 20 NM-
STRAITS OF FLORIDA FROM CRAIG KEY TO WEST END OF SEVEN MILE
BRIDGE OUT 20 NM-
STRAITS OF FLORIDA FROM WEST END OF SEVEN MILE BRIDGE TO SOUTH OF
HALFMOON SHOAL OUT 20 NM-
STRAITS OF FLORIDA FROM HALFMOON SHOAL TO 20 NM WEST OF DRY
TORTUGAS OUT 20 NM-
STRAITS OF FLORIDA FROM OCEAN REEF TO CRAIG KEY 20 TO 60 NM OUT-
STRAITS OF FLORIDA FROM CRAIG KEY TO WEST END OF SEVEN MILE
BRIDGE 20 TO 60 NM OUT-
STRAITS OF FLORIDA FROM WEST END OF SEVEN MILE BRIDGE TO SOUTH OF
HALFMOON SHOAL 20 TO 60 NM OUT-
STRAITS OF FLORIDA FROM HALFMOON SHOAL TO 20 NM WEST OF DRY
TORTUGAS 20 TO 60 NM OUT-
457 AM EDT SAT MAR 29 2014

...SMALL CRAFT ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN KEY WEST HAS CANCELLED THE SMALL
CRAFT ADVISORY FOR THE FLORIDA STRAITS. 

WINDS HAVE LULLED OVER THE FLORIDA STRAITS AHEAD OF A TROUGH
APPROACHING THE FLORIDA KEYS...SO THE SMALL CRAFT ADVISORY HAS BEEN
CANCELLED. SMALL CRAFT SHOULD EXERCISE CAUTION UNTIL WINDS DECREASE
TO NEAR 15 KNOTS THIS AFTERNOON. 

$$

BWC

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Key West, FL wrote its last area forecast discussion before this small craft advisory went out at Mar 28, 9:30 PM EDT, 2 hours 23 minutes earlier.

Area forecast discussion, Mar 28, 9:30 PM EDT, 2 hours 23 minutes before
AREA FORECAST DISCUSSION FOR THE FLORIDA KEYS
NATIONAL WEATHER SERVICE KEY WEST FL
930 PM EDT FRI MAR 28 2014

.DISCUSSION...IN THE MID AND UPPER LEVEL...(700-200 MB)...LATEST
AVAILABLE IR SATELLITE IMAGERY OVERLAID WITH MODEL STREAMLINE
ANALYSIS AS OF 900 PM...DEPICT A DEVELOPING NARROW YET SHARP BUT
DEEP TROUGH AXIS PRESENTLY LOCATED FROM THE DAKOTAS SOUTHWARDS TO
EAST TEXAS...WITH A SOMEWHAT ENERGETIC SOUTHERN STREAM AVERAGING 75
TO 100 KNOTS AT 250 MB MOVING FROM OLD MEXICO AROUND THE BASE OF THIS
TROUGH OVER SOUTH TEXAS THENCE NORTHEAST INTO THE CAROLINAS. THERE
IS DIFFLUENCE JUST WEST OF THE CENTRAL FLORIDA PENINSULA WHERE THE
FLOW SPLITS. LOCALLY...JUST SOME CIRRUS ALOFT IS MOVING OVERHEAD OF
THE KEYS.

AT THE SURFACE AND IN THE LOWER TO MIDDLE LEVELS...SURFACE TO 700
MB...LATEST AVAILABLE IR IMAGERY AS OF 900 PM OVERLAID WITH MARINE
AND SURFACE OBSERVATIONS AND ANALYSIS DETAIL A COLD FRONT FROM THE
OHIO VALLEY SOUTHWEST TO TEXAS...WITH SEVERAL WEAKER LOW PRESSURE
AREAS ALONG THE FRONT. CLOSER TO THE KEYS...THE WESTERN EDGE OF A
SURFACE ANTICYCLONE POKES ACROSS THE FLORIDA PENINSULA. AS A
RESULT...THE 00Z SOUNDING ILLUSTRATED A SLIGHTLY MOIST VEERING LOWER
TO MID TROPOSPHERE WITH GENTLE TO MODERATE SOUTHEAST TO SOUTHERLIES
FROM OFF THE SURFACE TO ABOUT 5 KFT...AND TOTAL COLUMNAR PWAT AT
1.36 INCHES.

.CURRENTLY...AS OF 900 PM...SKIES ARE MOSTLY CLOUDY ACROSS THE
ISLANDS AND ADJOINING WATERS. TEMPERATURES OVER THE ISLANDS ARE IN
THE MIDDLE TO UPPER 70S WITH DEWPOINTS AROUND 70 DEGREES. C-MAN
STATIONS ALONG THE FLORIDA REEF ARE REGISTERING THE STRONGEST 10
METER WINDS AOA 15 KNOTS. WINDS ARE HIGHER ACROSS THE STRAITS AND
THE GULF WATERS JUST TO THE NORTHWEST OF KEY WEST...WHICH ARE 15 TO
20 KNOTS OR AROUND 20 KNOTS. RADAR IS DEVOID OF ANY ECHOES ATTM.

.SHORT TERM (TONIGHT)...THE BASE OF THE MID AND UPPER DISTURBANCE
WILL MOVE EASTWARD WHILE AN ASSOCIATED MID LEVEL LOW PRESSURE SYSTEM
BEGINS TO DEEPEN (AT 500 MB) OVER THE MID MISSISSIPPI VALLEY
OVERNIGHT. NEVERTHELESS...SMALL IMPULSES WILL MOVE OVERHEAD ACROSS
THE KEYS WITHIN THE MIDDLE AND UPPER FLOW. THE STRONG SURFACE HIGH
PRESSURE CENTER OVER THE WESTERN CENTRAL ATLANTIC WILL CONTINUE TO
PULL EASTWARD AS A COLD FRONT PULLS SOUTHEASTWARD ACROSS GEORGIA AND
THE FLORIDA PANHANDLE. THIS WILL ALLOW LOCAL WINDS TO COME DOWN
APPRECIABLY WITH THE EXCEPTION OF ONE SURGE ACROSS THE KEYS
WATERS...DUE TO THE ISALLOBARIC GRADIENT. INCREASING LOW LEVEL SHEAR
COUPLED WITH SLIGHTLY LOWER TO MID TROPOSPHERIC MOISTENING IS
INDICATED IN THE AVAILABLE MODEL FORECAST SOUNDING PLOTS...WITH
FORECAST PWAT (PRECIPITABLE WATER) RISING TO ABOVE 1.50 INCHES BY
12Z...SO THEREFORE HAVE MAINTAINED THE INHERITED 20% POPS FOR THE
OVERNIGHT PERIOD. THE ONLY CHANGES TO THE ONGOING FORECAST CYCLE ARE
TO REMOVE TRANSITIONAL WORDING.

&&

.MARINE...TONIGHT...A MINOR WIND SURGE WILL PROMPT A SMALL CRAFT
ADVISORY TO REMAIN IN EFFECT FOR THE FLORIDA STRAITS UNTIL WINDS
FINALLY ABATE OVERNIGHT. MODERATE TO FRESH SOUTHEAST WINDS EARLY
SATURDAY MORNING WILL ABATE SUBSTANTIALLY SATURDAY AFTERNOON AND
EVENING...BEFORE SLOWLY INCREASING AS A WEAK COLD FRONT PUSHES
THROUGH OUR AREA EARLY SUNDAY MORNING.

&&

.AVIATION...VFR CONDITIONS WILL PREVAIL OVERNIGHT AT BOTH THE KEY
WEST AND MARATHON ISLAND TERMINALS. A BRIEF MVFR CIG AND OR VIS WILL
BE POSSIBLE BETWEEN 0600-1200Z OVERNIGHT DUE TO VERY BRIEF PASSING
SHOWERS BUT THE PROBABILITY AND DURATIONS ARE TOO LOW TO INCLUDE AS
A TEMPO ATTM. SUSTAINED EAST TO SOUTHEAST WINDS OF 20 TO 25 KNOTS
EXPECTED FROM JUST OFF THE SURFACE TO ABOUT 3000 FEET.

&&

.AVIATION...
VFR CONDITIONS WILL PREVAIL AT EYW AND MTH TONIGHT. INTERMITTENT
MVFR CEILINGS ARE LIKELY AT EYW AND MTH SATURDAY MORNING INTO EARLY
SATURDAY AFTERNOON. SUSTAINED SOUTHEAST WINDS NEAR 15 KNOTS FROM
JUST OFF THE SURFACE TO ABOUT 3000 FEET WILL VEER TO MORE OF A
SOUTHERLY DIRECTION AND DECREASE TO NEAR 10 KNOTS SATURDAY AFTERNOON.

&&

.CLIMATE...
ON THIS DATE IN KEYS WEATHER HISTORY...IN 1978...THE HIGH
TEMPERATURE IN KEY WEST WAS ONLY 65 DEGREES. THIS SET THE DAILY
RECORD FOR COOLEST MAXIMUM TEMPERATURE MEASURED IN KEY WEST ON MARCH
28TH...A RECORD WHICH STILL STANDS 36 YEARS LATER. TEMPERATURE
RECORDS AT KEY WEST DATE BACK TO 1872.

&&

.KEY WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GM...SMALL CRAFT ADVISORY FOR GMZ052>055-072>075

&&

PUBLIC/MARINE/DIGITAL........DAF
AVIATION/CLIMATE..............BS
DATA ACQUISITION/UPPER AIR...MSB
VISIT US ON THE WEB AT WWW.WEATHER.GOV/KEYWEST

FOLLOW US ON FACEBOOK AND TWITTER AT...

WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.KEYWEST.GOV
WWW.TWITTER.COM/NWSKEYWEST
Hazardous weather outlook, Mar 28, 11:49 PM EDT, 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KEY WEST FL
1149 PM EDT FRI MAR 28 2014

FLZ076>078-GMZ031>035-042>044-052>055-072>075-300400-
MONROE UPPER KEYS-MONROE MIDDLE KEYS-MONROE LOWER KEYS-
FLORIDA BAY INCLUDING BARNES SOUND, BLACKWATER SOUND, AND
BUTTONWOOD SOUND-
BAYSIDE AND GULF SIDE FROM CRAIG KEY TO WEST END OF SEVEN MILE
BRIDGE-
GULF WATERS FROM EAST CAPE SABLE TO CHOKOLOSKEE 20 TO 60 NM OUT
AND BEYOND 5 FATHOMS-
GULF OF MEXICO INCLUDING DRY TORTUGAS AND REBECCA SHOAL CHANNEL-
GULF OF MEXICO FROM WEST END OF SEVEN MILE BRIDGE TO HALFMOON
SHOAL OUT TO 5 FATHOMS-
HAWK CHANNEL FROM OCEAN REEF TO CRAIG KEY OUT TO THE REEF-
HAWK CHANNEL FROM CRAIG KEY TO WEST END OF SEVEN MILE BRIDGE OUT
TO THE REEF-
HAWK CHANNEL FROM WEST END OF SEVEN MILE BRIDGE TO HALFMOON SHOAL
OUT TO THE REEF-
STRAITS OF FLORIDA FROM OCEAN REEF TO CRAIG KEY OUT 20 NM-
STRAITS OF FLORIDA FROM CRAIG KEY TO WEST END OF SEVEN MILE
BRIDGE OUT 20 NM-
STRAITS OF FLORIDA FROM WEST END OF SEVEN MILE BRIDGE TO SOUTH OF
HALFMOON SHOAL OUT 20 NM-
STRAITS OF FLORIDA FROM HALFMOON SHOAL TO 20 NM WEST OF DRY
TORTUGAS OUT 20 NM-
STRAITS OF FLORIDA FROM OCEAN REEF TO CRAIG KEY 20 TO 60 NM OUT-
STRAITS OF FLORIDA FROM CRAIG KEY TO WEST END OF SEVEN MILE
BRIDGE 20 TO 60 NM OUT-
STRAITS OF FLORIDA FROM WEST END OF SEVEN MILE BRIDGE TO SOUTH OF
HALFMOON SHOAL 20 TO 60 NM OUT-
STRAITS OF FLORIDA FROM HALFMOON SHOAL TO 20 NM WEST OF DRY
TORTUGAS 20 TO 60 NM OUT-
1149 PM EDT FRI MAR 28 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE FLORIDA KEYS AND
ADJACENT COASTAL WATERS.

.DAY ONE...TONIGHT

A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE FLORIDA STRAITS DUE TO
WINDS NEAR 20 KNOTS AND SEAS UP TO 7 FEET. THE SMALL CRAFT ADVISORY
WILL LIKELY BE DISCONTINUED BY SATURDAY MORNING AS WINDS AND SEAS
SUBSIDE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

BWC

The office that day

Everything else NWS Key West, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 29, 7:36 PM EDTSpecial Marine WarningKEY54 min
Mar 29, 7:50 PM EDTSpecial Marine WarningKEY55 min

Nearby

Small Craft Advisories in Florida, 2014Every small craft advisory in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.